Atypical Myopathy

Atypical Myopathy is a potentially fatal condition in horses caused primarily by the ingestion of sycamore seeds but possibly also sycamore seedlings and leaves. This is due to a toxin called hypoglycin A which is primarily found in the seeds but can also be present in seedlings and leads to damage to the horse’s postural and respiratory muscles.

Atypical myopathy is usually seen in autumn when the seeds are falling onto pasture and in spring when seedlings are growing. Clinical signs include stiffness, pain, weakness and difficulty breathing. Atypical myopathy is a medical emergency and a vet should be contacted immediately if you have any concerns that your horse may be suffering from the condition.

For further information on Atypical Myopathy:

Redwings Horse Sanctuary - A Guide to Atypical Myopathy

BHS - Atypical Myopathy

Veterinary Practice Article - dealing with atypical myopathy

Bluecross - sycamore Poisoning in Horses

RVC - Atypical Myopathy Fact File

Copyright © 2021 National Equine Welfare Council. All Rights Reserved.
Designed and Managed by Le Grand Solutions
linkedin facebook pinterest youtube rss twitter instagram facebook-blank rss-blank linkedin-blank pinterest youtube twitter instagram